Funnel Cloud, Columbia
- When
- May 23, 5:20 PM CST
- Where
- Columbia County, 2 mi N of Arlington
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Moist and unstable air along a stalled frontal boundary set the stage for supercell thunderstorm development during the afternoon and evening hours. This was round number two for the day.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Moist and unstable air along a stalled frontal boundary set the stage for supercell thunderstorm development during the afternoon and evening hours. This was round number two for the day. Numerous supercells developed across southern Wisconsin by the late afternoon hours, which produced three tornadoes, numerous funnel clouds, several large hail reports, and heavy rains. Funnel cloud reports were collected from Columbia, Dane, Rock, Dodge, and Waukesha counties between 1720 CST and 1913 CST. The first tornado spun up 3.3 miles east-southeast of Stoughton (Dane Co.), the second tornado spun up 1.2 miles southeast of De Forest (Dane Co.), and the third tornado spun up 2 miles southwest of Fall River (Columbia Co.). All three tornadoes had no damage associated with them and were all classified as F0s (for detailed path lengths, path widths, and spin up and dissipating points, please consult details above). In addition to tornadoes, funnel clouds, and large hail, these storms produced heavy rain. Urban flooding resulted across Ozaukee County after storms produced 1.25 inches of rain in only a 30 minute period. A few roads were closed and gravel washouts were common. Refer to several flood and flash flood events for May 23rd, 24th, and 25th, for related information.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT SUN MAY 23 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING. LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING. SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND 1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD WATCH EXTENDED UNTIL MIDNIGHT. NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT ACROSS SOUTHERN WI. ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO INCLUDE IN FORECAST ATTN. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL MIDNIGHT.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 646 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 646 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232200- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 430 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 430 PM AND 5 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORM WAS LOCATED OVER SOUTHERN KENOSHA COUNTY NEAR TREVOR. THE STORM WILL BE NEAR BRISTOL BY 435 PM. BRIEF HEAVY RAIN IS INDICATED WITH THIS STORM. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232200- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 430 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 5 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 5 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. THE HEAVIEST STORM IS NEAR ELKHART LAKE AND WILL MOVE INTO SOUTHERN MANITOWOC COUNTY AFTER 440 PM CDT. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 447 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232215- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 447 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 445 PM AND 515 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES... LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORM WAS LOCATED OVER ON THE KENOSHA RACINE COUNTY BORDER NEAR ELMWOOD PARK. THE STORM WILL BE NEAR RACINE BY 450 PM. BRIEF HEAVY RAIN IS INDICATED WITH THIS STORM. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232215- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 447 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 5 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 5 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 508 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232245- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 508 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 515 PM AND 545 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES... LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORMS WERE LOCATED OVER LAFAYETTE COUNTY NEAR DARLINGTON. THE STORMS WILL BE NEAR LAMONT AND ARGYLE BETWEEN 515 PM AND 525 PM. BRIEF HEAVY RAIN IS INDICATED WITH THESE STORMS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232245- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 508 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 5 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 530 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 529 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232300- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 529 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 530 PM AND 6 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES... LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORM WAS LOCATED OVER NORTHEAST LAFAYETTE COUNTY NEAR ARGYLE. THE STORMS WILL BE NEAR NEW GLARUS IN GREEN COUNTY BETWEEN 535 PM AND 545 PM. BRIEF HEAVY RAIN IS INDICATED WITH THIS STORM. OTHER STORMS WERE NOTED OVER MILWAUKEE AND WAUKESHA COUNTIES. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232300- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 529 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 6 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 530 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 547 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232315- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 547 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 545 PM AND 615 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES... LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORM WAS LOCATED OVER NORTHERN GREEN COUNTY NEAR NEW GLARUS. THE STORM WILL BE NEAR PAOLI IN SOUTHERN DANE COUNTY BETWEEN 550 PM AND 6 PM. BRIEF HEAVY RAIN IS INDICATED WITH THIS STORM. OTHER STORMS HAVE DEVELOPED ALONG THE LAKESHORE COUNTIES OF OZAUKEE...MILWAUKEE AND RACINE COUNTIES AND WILL MOVE OUT OVER LAKE MICHIGAN AFTER 6 PM. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232315- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 547 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 615 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 630 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 603 PM CDT SUN MAY 23 2004 WIZ056>060-062>072-232345- COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE- OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA- 603 PM CDT SUN MAY 23 2004 ...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT... ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. RAPID DEVELOPMENT OF THUNDERSTORMS IS EXPECTED BETWEEN 6 PM AND 630 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES... LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GUSTING TO 70 MPH. THE STRONGEST STORM WAS LOCATED OVER NORTHERN GREEN COUNTY NEAR NEW GLARUS. THE STORM WILL BE NEAR BELLEVILLE IN SOUTHERN DANE COUNTY BETWEEN 605 PM AND 610 PM...AND NEAR PAOLI AROUND 610 PM. BRIEF HEAVY RAIN AND SMALL HAIL IS INDICATED WITH THIS STORM. OTHER STORMS ARE OFF THE LAKESHORE COUNTIES OF OZAUKEE...MILWAUKEE AND RACINE COUNTIES. OTHER STORMS HAVE DEVELOPED OVER IOWA...SAUK... AND COLUMBIA COUNTIES. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. WIZ046-047-051-052-232345- FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN- 603 PM CDT SUN MAY 23 2004 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT... SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND GREEN LAKE COUNTIES THROUGH 630 PM CDT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AFTER 630 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS. MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS. ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND... DONT DROWN. STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR LOCAL MEDIA. ZAJDEL
The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
17 hail, 7 funnel cloud, 3 tornado, 1 heavy rain. Local standard time, as filed.
An advanced spotter videotaped a tornado that briefly spun up at 1755 CST, 3.3 miles east-southeast of Stoughton (Dane Co.), and dissipated at 1756 CST, 3.8 miles west-northwest of Albion (Dane Co.). The tornado's path was only a mile long and the width was about 25 yards. No damage was reported and this tornado was deemed an F0. The average path width was about 25 yards.
A tornado spun up 1.2 miles southeast of DeForest (Dane Co.) around 1759 CST, and dissipated around 1804 CST, 1.9 miles east of De Forest (Dane Co.). Specifically, it spun up just northeast of the intersection of STH 51 and Vinburn Rd. and ended about 0.1 mile southwest of the intersection of Mueller Rd. and Portage Rd. The tornado's path was 1.3 miles long and 25 yards wide. No damage was reported and this tornado was determined to be an F0. Average width was about 25 yards.
A tornado spun up very briefly at 1825 CST, 2 miles southwest of Fall River in Columbia County. A storm survey determined the tornado's path was only a tenth of a mile and the width was about 25 yards. Its estimated position is about 0.3 mile west-northwest of the intersection of Hall Rd. and Freck Rd. No damage was reported and it was determined the tornado was an F0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404025, 5404017, 5404018, 5404098, 5404019, 5404023, 5404022, 5404020, 5404028, 5404021, 5404024, 5404100, 5404026, 5404027, 5404030, 5404032, 5404033, 5404099, 5404029, 5404031, 5404036, 5404040, 5404037, 5404035, 5404101, 5404034, 5404038, 5404039.